Sixty drug deaths in Britain in eight months have been linked to a highly toxic opioid that has ravaged North America, police are warning.
The National Crime Agency said post mortem toxicology results indicate that the deaths, which have all happened since December, are linked to fentanyl or one of its analogues.
Fentanyl is a highly synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine, the NCA said.
Fentanyl first took off in North America in British Columbia, which declared the drug a public-health emergency in spring 2016.
That autumn, 11 police officers in Connecticut became ill after raiding a stash house.
Their flash-bang grenade blasted heroin and fentanyl into the air, and they came out dizzy and vomiting — symptoms of an overdose.
According to the Centers for Disease Control and Prevention, the number of drug products seized by law enforcement in the US that contained fentanyl increased by 426% between 2013 and 2014, and synthetic opioid overdose deaths rose by nearly 80% over that time.
The NCA issued its warning as a fourth man was charged with importing, supplying and exporting class A drugs.
The charge was part of the NCA’s investigation into the supply and distribution of synthetic opioids across the UK.
Kyle Enos, 25, from Maindee Parade, Gwent, was arrested in May after he allegedly used the dark web to purchase synthetic opioids.
He was remanded in custody until his next hearing at Cardiff Crown Court on August 29.
Three other men were charged with conspiring to supply class A drugs in April, after raids on a drug mixing facility in Morley, Leeds.
The NCA warned that dealers were selling heroin, mixed with synthetic opioids like fentanyl and carfentanyl.
“As little as 0.002g of fentanyl within a typical 0.1g heroin deal is potentially fatal,” the agency said.
“There are a number of fentanyl analogues, including carfentanyl, which are compounds with a similar structure to that of fentanyl but with varying potency.
“Carfentanyl is as much as 10,000 times stronger than street heroin - 0.00002g, the equivalent of a few grains within a typical heroin deal, constitutes a lethal dose.”
The NCA warned that, while “very small quantities” of fentanyl and its analogues could be taken without risk of dying, the opioids were mixed with heroin very unevenly so as to create “hotspots” that could give people “sudden and severe opioid poisoning, often with fatal consequences”.
Ian Cruxton, the NCA’s deputy director, said dealers were “playing Russian roulette with the lives of their customers” by mixing them with heroin and other Class A drugs.
“The threat of synthetic opioids is not new. However, since December 2016, we have seen a number of drug related deaths linked to fentanyl and carfentanyl,” he said.
“I believe the action taken in the UK by the NCA and our police colleagues has significantly reduced the risk to the public, and we will keep targeting the source of the threat.
“At the same time, drug users, their friends and families need to be vigilant. Public Health England has recently released guidance and I encourage people to take the time to visit their website and find out how they can protect themselves and their loved ones”.
Pete Burkinshaw, alcohol and drug treatment and recovery lead at Public Health England, said: “Following the recent tragic overdose deaths, primarily in Yorkshire and the Humber early in the year, involving heroin mixed with fentanyl, PHE has been urgently investigating how widespread the problem is.
“We have been working with drug testing labs and local drug services to get more information on confirmed and suspected cases.
“We do not have a full picture, but the deaths in Yorkshire do appear to have peaked earlier in the year and fallen since our national alert and, encouragingly, our investigations in other parts of the country suggest we are not seeing the feared sharp increase in overdoses.”
“Investigations are ongoing and plans are in place for a scaled-up response if necessary.”
Burkinshaw added that most local authorities allow drug services to supply their users with naloxone, an overdose antidote.
“We are working with the LGA to increase the provision of naloxone to those at risk and not currently in treatment, including through hostels, outreach workers, needle exchanges and drug users themselves,” he said.